Oklahoma, 2007

Ice Storm in Oklahoma, December 9 to 11, 2007

December 9 to 11, 2007 · NWS OUN · 31 events in 31 counties and zones

A devastating ice storm affected a large swath of Oklahoma beginning on the 9th and continuing through the 11th over parts of the area. The storm left behind a trail of severe damage to trees and power lines, which in turn led to the worst power outage in Oklahoma history (in terms of the number of people impacted).

Where it happened

Every event with a place to put it; 31 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
11
Injuries
13
Property damage
$150 million
Crop damage
None recorded
Events
31

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A devastating ice storm affected a large swath of Oklahoma beginning on the 9th and continuing through the 11th over parts of the area. The storm left behind a trail of severe damage to trees and power lines, which in turn led to the worst power outage in Oklahoma history (in terms of the number of people impacted). This was because the worst of the ice storm affected the urban corridor from near Lawton, to Oklahoma City, to Tulsa, and northeast into Missouri. The storm began with a strong cold front that moved through the northern half of Oklahoma on the 8th, and then moved south through the rest of the state during the day on the 9th. South of the front, an almost tropical airmass was in place with temperatures in the 60s and 70s. Showers and thunderstorms were ongoing over central and southwest Oklahoma early on the 9th, but were developing and moving above a layer of freezing air at the surface. However, as the cold front moved south, the cold air undercut the thunderstorms, which became the start of many waves of freezing showers and thunderstorms. The very moist airmass south of the front continued to move over top of the shallow cold airmass through 11th. This classic setup created one of the most costly ice storms in Oklahoma history. By the time the storm had ended, over one inch of ice had accumulated over a good portion of Oklahoma. The governor declared a State of Emergency for all 77 Oklahoma counties. At least 27 deaths were reported statewide, mainly due to hundreds of automobile accidents, although some were due to prolonged cold air exposure or carbon monoxide poisoning. Most of the December 12th morning flights in and out of Will Rogers World Airport were canceled because of icy runways. Tree, power line and power pole damage was widespread statewide, which resulted in hundreds of thousands without power. Some of the trees that had to be cut back or cut down altogether were over 100 years old. At the peak of the event, more than 641,000 electric customers were without power (the actual number of people was likely much larger). Due to the magnitude of the outage, electrical crews from dozens of states worked 12-hour shifts daily to restore power. Even with this huge relief effort, more than 150,000 residents were still without power one week later. Even city water and sewage plants were without power, making them unable to pump water for a short time. Fallen power lines created another hazard as the broken lines sparked structure fires. Fire departments responded to over 100 structure fires in all. Other fires were caused by portable heating sources inside the home. Schools, churches, and local businesses had to close, some for several days due to the power outages. Christmas parades and area sporting events had to be rescheduled or canceled all together. Final exams at area colleges were also postponed. The local economy took a huge hit as the ice storm hit during a key weekend for holiday sales. The pecan crop loss alone was estimated at $25 million statewide. Shelters were opened across the state for people who did not have electricity, which many took advantage of. The storm cleanup was estimated to cost at least $200 million statewide. Cities were expected to remove over 750,000 cubic yards of debris.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Dec 8, 8:45 PM CST, 4 hours 15 minutes earlier.

Area forecast discussion, Dec 8, 8:45 PM CST, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
845 PM CST SAT DEC 8 2007

.DISCUSSION...
DRY-BULB TEMPERATURES HAVE BEEN FALLING FASTER THAN EXPECTED WHICH
TAKES THE SURFACE FREEZING LINE FARTHER SOUTH. LIGHT RAIN HAS
RECENTLY BEEN REPORTED AT KWPA AND RADAR INDICATES NARROW LINES
AND SMALL AREAS OF LIGHT RAIN/DRIZZLE IN NORTH CENTRAL AND CENTRAL
OKLHAOMA. ACROSS SOUTHEAST OKLAHOMA SHOWERS HAVE FORMED AND WILL
LIKELY INCREASE IN NUMBER INTO THE NIGHT WITH THE MORE FAVORABLE
THERMODYNAMIC PROFILE ABOVE THE SURFACE LAYER. MORE THAN A GLAZING
WILL OCCUR WHERE THE FREEZING LINE INTRUDES INTO THE AREA OF
DEVELOPING SHOWERS LATER TONIGHT. THE GREATEST COLD ADVECTION AT
THE SURFACE HAS BEEN OCCURING NORTH OF I-44 THROUGH THE EVENING,
SO SOUTH CENTRAL OKLAHOMA STILL APPEARS TO BE OUT OF THE THREAT OF
FREEZING RAIN/DRIZZLE TONIGHT, BUT THIS WILL BE MONITORED CLOSELY.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  30  33  29  32 /  80  60  40  70
HOBART OK         28  32  27  31 /  70  50  40  70
WICHITA FALLS TX  33  36  31  34 /  70  60  60  70
GAGE OK           22  28  23  29 /  70  40  10  70
PONCA CITY OK     26  30  25  32 /  80  60  10  70
DURANT OK         41  41  34  42 /  70  80  70  70

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...FREEZING RAIN ADVISORY UNTIL 6 AM CST SUNDAY FOR OKZ004>031-
     033>040-044.

     WINTER STORM WATCH FROM 6 AM CST SUNDAY THROUGH LATE MONDAY
     NIGHT FOR OKZ004>047-050-051.

TX...FREEZING RAIN ADVISORY UNTIL 6 AM CST SUNDAY FOR TXZ083>088.

     WINTER STORM WATCH FROM 6 AM CST SUNDAY THROUGH LATE MONDAY
     NIGHT FOR TXZ083>090.

&&

99/99
Hazardous weather outlook, Dec 8, 7:55 PM CST, 5 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
755 PM CST SAT DEC 8 2007

OKZ004>048-050>052-TXZ083>090-091200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
755 PM CST SAT DEC 8 2007

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TONIGHT...

THUNDERSTORM OUTLOOK...
SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS THE SOUTHEAST HALF OF
OKLAHOMA AND WESTERN NORTH TEXAS.

DISCUSSION...
WARM AIR ABOVE THE COLD SURFACE LAYER WILL EXPERIENCE INCREASING
LIFT WITH THE INFLUENCE OF THE UPPER STORM WAVE APPROACHING FROM THE
SOUTHWEST. THE INCREASED LAPSE RATES MAY RESULT IN STRONG
THUNDERSTORMS CAPABLE OF PRODUCING HAIL BELOW SEVERE SIZE.

THUNDERSTORM PROBABILITY TABLE...
VALID THROUGH 700 AM CST SUNDAY DEC 9.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...60 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR... 5 PERCENT.

OTHER HAZARDOUS WEATHER...
LIGHT FREEZING DRIZZLE AND LIGHT FREEZING RAIN WILL FURTHER DEVELOP
TONIGHT ALONG AND NORTH OF INTERSTATE 44...WHERE A FREEZING
RAIN ADVISORY IS IN EFFECT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT CHANCE OF NON-SEVERE THUNDERSTORMS SUNDAY MORNING
ACROSS FAR SOUTHEAST OKLAHOMA.

OTHER HAZARDOUS WEATHER...
LIGHT FREEZING RAIN MAY BE ONGOING EARLY SUNDAY MAINLY NEAR AND JUST
SOUTH OF INTERSTATE 44 BEFORE ENDING BY MID-MORNING. FREEZING RAIN IS
EXPECTED TO REDEVELOP ACROSS THE RED RIVER VALLEY SUNDAY NIGHT
BEFORE EXPANDING NORTH AND INCREASING MONDAY AND MONDAY NIGHT.
SIGNIFICANT ACCUMULATIONS OF ICE ARE LIKELY.

ICE STORM PROBABILITY TABLE...
VALID THROUGH 700 AM CST TUESDAY DEC 11.
PROBABILITY OF ICE OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF ICE TOTALS EXCEEDING 1/4 INCH...80 PERCENT.
PROBABILITY OF ICE TOTALS EXCEEDING 1/2 INCH...60 PERCENT.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
SUNDAY.

JAMES/WR

In the hours before

Special weather statement, Dec 8, 11:12 PM CST, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1112 PM CST SAT DEC 8 2007

OKZ024>030-038>040-090615-
LINCOLN OK-CANADIAN OK-OKLAHOMA OK-POTTAWATOMIE OK-CLEVELAND OK-
GRADY OK-MCCLAIN OK-COMANCHE OK-GARVIN OK-STEPHENS OK-
1112 PM CST SAT DEC 8 2007

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CANADIAN...CLEVELAND...
COMANCHE...GARVIN...GRADY...LINCOLN...MCCLAIN...OKLAHOMA...
POTTAWATOMIE AND STEPHENS COUNTIES.

SHOWERS OF MODERATE RAIN AND FREEZING RAIN HAD INCREASED FROM
SOUTHWEST INTO CENTRAL OKLAHOMA. WARM AND WEAKLY UNSTABLE AIR ALOFT
WILL CONTRIBUTE TO NUMEROUS SHOWERS...AND OCCASIONAL THUNDER FROM
LAWTON TO CHICKASHA...AND OVER MUCH OF THE OKLAHOMA CITY METRO AREA.

SURFACE TEMPERATURES WERE VERY NEAR OR JUST BELOW FREEZING IN THIS
AREA...LEADING TO INCREASED POTENTIAL FOR ICE ACCUMULATION ON
EXPOSED SURFACES...INCLUDING ROADS AND BRIDGES. MOST OF THE ICE WILL
FORM DURING BRIEF PERIODS OF MODERATE FREEZING RAIN. STRONGER
THUNDERSTORMS WILL ALSO PRODUCE SMALL HAIL.

BURKE
Special weather statement, Dec 9, 12:32 AM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1232 AM CST SUN DEC 9 2007

OKZ007-008-011-012-017-018-090800-
BLAINE OK-KINGFISHER OK-GARFIELD OK-KAY OK-GRANT OK-MAJOR OK-
1232 AM CST SUN DEC 9 2007

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR BLAINE...GARFIELD...GRANT...
KAY...KINGFISHER AND MAJOR COUNTIES.

A CONCENTRATED AREA OF SHOWERS AND EMBEDDED THUNDERSTORMS EXTENDED
FROM WATONGA TO ENID...MEDFORD...AND BLACKWELL. LIGHT TO MODERATE
FREEZING RAIN WILL AFFECT AREAS EITHER SIDE OF THIS LINE THROUGH
2 AM. WITH TEMPERATURES IN THE MIDDLE 20S...SIGNIFICANT ICE
ACCUMULATION IS LIKELY ON ALL OUTDOOR SURFACES...INCLUDING
ROADS...WHICH ARE LIKELY TO REMAIN SLICK AND HAZARDOUS INTO SUNDAY
MORNING.

BURKE
Special weather statement, Dec 9, 12:41 AM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1241 AM CST SUN DEC 9 2007

OKZ025>030-090745-
LINCOLN OK-OKLAHOMA OK-POTTAWATOMIE OK-CLEVELAND OK-GRADY OK-
MCCLAIN OK-
1241 AM CST SUN DEC 9 2007

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CLEVELAND...GRADY...
LINCOLN...MCCLAIN...OKLAHOMA AND POTTAWATOMIE COUNTIES.

A LINE OF THUNDERSTORMS WILL PRODUCE MODERATE FREEZING RAIN IN
CENTRAL OKLAHOMA THROUGH 2 AM. THE HEAVIEST ICING WILL OCCUR FROM
BRIDGE CREEK THROUGH THE SOUTHERN AND EASTERN HALF OF OKLAHOMA
CITY...AND ON INTO LINCOLN COUNTY. ROADS...AND PARTICULARLY
BRIDGES...WILL BECOME SLICK AND HAZARDOUS. ICE WILL ALSO ACCUMULATE
ON ANY EXPOSED SURFACES...INCLUDING SOME TREES AND POWER LINES.

OTHER SCATTERED DOWNPOURS OF FREEZING RAIN WILL OCCUR FARTHER SOUTH
TOWARD SHAWNEE AND NORMAN. ALTHOUGH NOT AS WIDESPREAD...THESE AREAS
WILL SEE SLICK SPOTS...AND MINOR ICE ACCUMULATIONS.

BURKE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

31 ice storm. Local standard time, as filed.

Ice Storm, Oklahoma

When
December 9, 1:00 AM CST to December 11, 6:00 AM CST
Where
Oklahoma forecast zone
Deaths
0 direct, 7 indirect
Property damage
$150 million
Reported by
Trained Spotter
Coordinates
35.552, -97.407 (the zone’s center; the record gives no point)

In addition to the above mentioned damage, all but the gym burned at Jones High School. Seven deaths were reported across the county due to the ice storm. The total estimated monetary damage listed is for the entire event that occurred in the National Weather Service County Warning Area.

Ice Storm, Pottawatomie

When
December 9, 1:00 AM CST to December 11, 6:00 AM CST
Where
Pottawatomie forecast zone
Reported by
Trained Spotter
Coordinates
35.207, -96.948 (the zone’s center; the record gives no point)

Widespread tree damage was reported across the county. Several utility poles caught fire due to the weight of the ice. One of half of the homes and business' were without power. Meeker, Tecumseh, and McCloud were also hit hard with power outages. Numerous traffic accidents occurred as a result of the ice accumulation, which occurred mainly on bridges and other elevated surfaces.

Ice Storm, Cleveland

When
December 9, 1:00 AM CST to December 11, 6:00 AM CST
Where
Cleveland forecast zone
Reported by
Trained Spotter
Coordinates
35.203, -97.326 (the zone’s center; the record gives no point)

Widespread tree damage was reported across the county. Power lines and power poles were downed due to the ice accumulation. Thousands of homes and business' were without power, some of which were out of power for days. The roof of the gymnasium at Alcott Middle school collapsed due to the high accumulation of ice. Numerous traffic accidents occurred as a result of the icy roads. The majority of slick spots were on bridges and other elevated surfaces.

Ice Storm, Canadian

When
December 9, 1:00 AM CST to December 11, 6:00 AM CST
Where
Canadian forecast zone
Deaths
0 direct, 1 indirect
Reported by
Emergency Manager
Coordinates
35.542, -97.982 (the zone’s center; the record gives no point)

The hardest hit areas were in the eastern half of the county. However, widespread tree damage was reported county-wide. Power lines and power poles were downed due to the ice accumulation, with over 5000 residents without power. Hundreds of business' also were without power. Some residents were without power for days. The water treatment facility was without power briefly, but generators were quickly installed to get a portion of the facility running. Numerous traffic accidents occurred as a result of the icy roads. The majority of slick spots were on bridges and other elevated surfaces. A structural fire caused over $50,000 in damage.

Ice Storm, McClain

When
December 9, 1:00 AM CST to December 11, 6:00 AM CST
Where
McClain forecast zone
Reported by
Emergency Manager
Coordinates
35.009, -97.444 (the zone’s center; the record gives no point)

Widespread tree damage was reported county-wide. Power lines and power poles were downed due to the ice accumulation, with hundreds of residents without power. Several business' also were without power. The icy roads caused several traffic accidents, the majority of slick spots were on bridges and other elevated surfaces.

Ice Storm, Grady

When
December 9, 1:00 AM CST to December 11, 6:00 AM CST
Where
Grady forecast zone
Reported by
Emergency Manager
Coordinates
35.017, -97.884 (the zone’s center; the record gives no point)

Widespread tree damage was reported county-wide. Power lines and power poles were downed due to the ice accumulation, with thousands of residences and business' without power. The icy roads caused several traffic accidents, the majority of slick spots were on bridges and other elevated surfaces.

Ice Storm, Lincoln

When
December 9, 1:00 AM CST to December 11, 6:00 AM CST
Where
Lincoln forecast zone
Reported by
Emergency Manager
Coordinates
35.703, -96.881 (the zone’s center; the record gives no point)

Widespread tree, power line, and power pole damage occurred over mainly the southeast half of the county. Most of the town of Carney, Kendrick, Chandler, and Prague also lost power. Traffic accidents occurred as a result of bridges and elevated surfaces icing up. No injuries were reported.

Ice Storm, Logan

When
December 9, 1:00 AM CST to December 11, 6:00 AM CST
Where
Logan forecast zone
Deaths
0 direct, 1 indirect
Injuries
0 direct, 1 indirect
Reported by
Emergency Manager
Coordinates
35.919, -97.443 (the zone’s center; the record gives no point)

Widespread tree, power line, and power pole damage occurred over mainly the southern half of the county. Traffic accidents occurred as a result of bridges and elevated surfaces icing up. Unfortunately, one person died as a result of an automobile accident.

Ice Storm, Payne

When
December 9, 1:00 AM CST to December 11, 6:00 AM CST
Where
Payne forecast zone
Reported by
Emergency Manager
Coordinates
36.077, -96.976 (the zone’s center; the record gives no point)

Widespread tree, power line, and power pole damage occurred county-wide. The worst of the damage occurred in the Perkins, Cushing, and Yale areas. Greater than 1300 were without power across the county, due to at least a half of an inch of ice accumulation.

Ice Storm, Garfield

When
December 9, 1:00 AM CST to December 11, 6:00 AM CST
Where
Garfield forecast zone
Reported by
Emergency Manager
Coordinates
36.379, -97.783 (the zone’s center; the record gives no point)

Hundreds were without power due to at least a quarter of an inch of ice on trees, power lines, and power poles. The slick roads also caused numerous car accidents. No injuries were reported with the accidents.

Ice Storm, Kay

When
December 9, 1:00 AM CST to December 11, 6:00 AM CST
Where
Kay forecast zone
Reported by
Emergency Manager
Coordinates
36.818, -97.144 (the zone’s center; the record gives no point)

At least a quarter of an inch of ice accumulated in Blackwell. Luckily, not significant damage was reported.

Ice Storm, Blaine

When
December 9, 1:00 AM CST to December 11, 6:00 AM CST
Where
Blaine forecast zone
Reported by
Emergency Manager
Coordinates
35.875, -98.433 (the zone’s center; the record gives no point)

At least a half of an inch of ice accumulated in Watonga. Numerous trees, power lines, and power poles were heavily damaged due to the accumulation of ice, resulting in sporadic power outages.

Ice Storm, Major

When
December 9, 1:00 AM CST to December 10, 6:00 PM CST
Where
Major forecast zone
Reported by
Newspaper
Coordinates
36.312, -98.536 (the zone’s center; the record gives no point)

Icy roads caused numerous accidents near Fairview. No injuries were reported.

Ice Storm, Noble

When
December 9, 3:00 AM CST to December 11, 6:00 AM CST
Where
Noble forecast zone
Reported by
Emergency Manager
Coordinates
36.389, -97.230 (the zone’s center; the record gives no point)

Thousands were without power in Perry due to at least a quarter of an inch of ice on trees, power lines, and power poles.

Ice Storm, Comanche

When
December 9, 3:00 AM CST to December 10, 6:00 PM CST
Where
Comanche forecast zone
Deaths
0 direct, 1 indirect
Injuries
0 direct, 3 indirect
Reported by
Newspaper
Coordinates
34.662, -98.472 (the zone’s center; the record gives no point)

Numerous trees and power lines downed, causing power outages in Fletcher. Icy roads also became a problem as the event unfolded. Although more significant icing did not occur until later in the day, one accident resulted in a fatality, with three additional injuries. The accident occurred on US HWY 52, 12 miles east of Altus.

Ice Storm, Woodward

When
December 9, 4:00 AM CST to December 10, 6:00 PM CST
Where
Woodward forecast zone
Reported by
Newspaper
Coordinates
36.423, -99.265 (the zone’s center; the record gives no point)

Icy roads contributed to numerous accidents. No injuries were reported.

Ice Storm, Custer

When
December 9, 5:00 AM CST to December 10, 6:00 PM CST
Where
Custer forecast zone
Reported by
Newspaper
Coordinates
35.639, -99.001 (the zone’s center; the record gives no point)

Icy roads contributed to numerous accidents in Thomas and along I-40 near Weatherford. The accidents in weatherford involved several semis. No injuries were reported.

Ice Storm, Seminole

When
December 9, 6:00 AM CST to December 11, 6:00 AM CST
Where
Seminole forecast zone
Reported by
Trained Spotter
Coordinates
35.168, -96.615 (the zone’s center; the record gives no point)

Widespread tree damage was reported across the county. Numerous traffic accidents occurred as a result of the ice accumulation, which occurred mainly on bridges and other elevated surfaces.

Ice Storm, Garvin

When
December 9, 6:00 AM CST to December 10, 6:00 PM CST
Where
Garvin forecast zone
Reported by
Emergency Manager
Coordinates
34.705, -97.309 (the zone’s center; the record gives no point)

Traffic accidents occurred as a result of bridges and elevated surfaces icing up. No injuries were reported. The main affects of the ice storm occurred over the northern half of the county.

Ice Storm, Cotton

When
December 9, 6:00 AM CST to December 10, 6:00 PM CST
Where
Cotton forecast zone
Reported by
COOP Observer
Coordinates
34.290, -98.372 (the zone’s center; the record gives no point)

At least a quarter of an inch of ice accumulated in Walters.

Ice Storm, Stephens

When
December 9, 6:00 AM CST to December 10, 6:00 PM CST
Where
Stephens forecast zone
Reported by
Newspaper
Coordinates
34.486, -97.851 (the zone’s center; the record gives no point)

Widespread tree damage was reported in Velma.

Ice Storm, Hughes

When
December 9, 6:00 AM CST to December 10, 6:00 PM CST
Where
Hughes forecast zone
Reported by
Newspaper
Coordinates
35.048, -96.250 (the zone’s center; the record gives no point)

Numerous power outages were reported due to the ice accumulation in the rural areas of the county.

Ice Storm, Beckham

When
December 9, 6:00 AM CST to December 11, 12:00 PM CST
Where
Beckham forecast zone
Deaths
0 direct, 1 indirect
Injuries
0 direct, 9 indirect
Reported by
Newspaper
Coordinates
35.269, -99.682 (the zone’s center; the record gives no point)

Although the more significant ice accumulation occurred later on in the event, light icing at mid morning resulted in slick spots on area roadways. Several accidents resulted with several injuries. One accident also resulted in a fatality.

Ice Storm, Washita

When
December 9, 7:00 AM CST to December 11, 6:00 AM CST
Where
Washita forecast zone
Reported by
Emergency Manager
Coordinates
35.290, -98.992 (the zone’s center; the record gives no point)

Greater than a half of an inch of ice was reported near Corn and Colony, creating intermittent power outages. Dozens of traffic accidents were reported near the Canute exit on I-40, resulting in the interstate being shut down for 3.5 hours on Sunday night. This included several semis overturning due to the ice accumulation.

Ice Storm, Jackson

When
December 9, 7:00 AM CST to December 10, 6:00 PM CST
Where
Jackson forecast zone
Reported by
Newspaper
Coordinates
34.588, -99.415 (the zone’s center; the record gives no point)

Widespread power outages occurred mainly on the south side of Altus.

Ice Storm, Kiowa

When
December 9, 7:00 AM CST to December 10, 6:00 PM CST
Where
Kiowa forecast zone
Reported by
Newspaper
Coordinates
34.916, -98.981 (the zone’s center; the record gives no point)

Numerous trees and power lines were damaged due to ice build-up.

Ice Storm, Kingfisher

When
December 9, 7:00 AM CST to December 10, 6:00 PM CST
Where
Kingfisher forecast zone
Reported by
Newspaper
Coordinates
35.945, -97.942 (the zone’s center; the record gives no point)

Widespread power outages were reported over the southern part of the county.

Ice Storm, Dewey

When
December 9, 7:00 AM CST to December 11, 12:00 PM CST
Where
Dewey forecast zone
Reported by
Newspaper
Coordinates
35.988, -99.008 (the zone’s center; the record gives no point)

Ice Storm, Tillman

When
December 9, 8:00 AM CST to December 10, 6:00 PM CST
Where
Tillman forecast zone
Reported by
COOP Observer
Coordinates
34.373, -98.924 (the zone’s center; the record gives no point)

In addition to tree and power line damage, icy roads created hazardous driving conditions.

Ice Storm, Caddo

When
December 9, 8:00 AM CST to December 11, 6:00 AM CST
Where
Caddo forecast zone
Reported by
Newspaper
Coordinates
35.174, -98.375 (the zone’s center; the record gives no point)

Widespread tree, power line, and pole damages, which resulted in power outages occurring in Anadarko and Apache.

Ice Storm, Pontotoc

When
December 9, 12:00 PM CST to December 10, 6:00 PM CST
Where
Pontotoc forecast zone
Reported by
Newspaper
Coordinates
34.728, -96.684 (the zone’s center; the record gives no point)

One half inch of ice accumulated in Ada.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Ice Storm, Oklahoma2007-12-09UnknownIndirect
Ice Storm, Oklahoma2007-12-09UnknownIndirect
Ice Storm, Oklahoma2007-12-09UnknownIndirect
Ice Storm, Oklahoma2007-12-09UnknownIndirect
Ice Storm, Oklahoma2007-12-09UnknownIndirect
Ice Storm, Oklahoma2007-12-09UnknownIndirect
Ice Storm, Oklahoma2007-12-09UnknownIndirect
Ice Storm, Canadian2007-12-10UnknownIndirect
Ice Storm, Logan2007-12-09MaleOtherIndirect
Ice Storm, Comanche2007-12-0955MaleUnknownIndirect
Ice Storm, Beckham2007-12-0934FemaleUnknownIndirect

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2007Every state in 2007This day in weather historyWarnings in Oklahoma, December 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 72617, 72619, 72622, 72626, 72627, 72629, 72636, 72639, 72642, 72647, 72651, 72654, 72884, 72649, 72885, 72882, 72881, 72620, 72631, 72871, 72874, 72886, 72984, 72657, 72875, 72880, 72883, 72887, 72873, 72877, 72878.